Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 

 

An extension of Gauss' transformation for improving the condition of systems of linear equations


Authors: George E. Forsythe and Theodore S. Motzkin
Journal: Math. Comp. 6 (1952), 9-17
MSC: Primary 65.0X
Corrigendum: Math. Comp. 6 (1952), 126.
MathSciNet review: 0048162
Full-text PDF Free Access

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • [1] N. Aronszajn, Rayleigh-Ritz and A. Weinstein methods for approximation of eigenvalues. I. Operators in a Hilbert space, Proc. Nat. Acad. Sci. U. S. A. 34 (1948), 474–480. MR 0027955
  • [2] N. Aronszajn, ``Escalator and modified escalator methods'' (unpublished manuscript, 1945, 16 pp.).
  • [3] E. Bodewig, ``Bericht über die verschiedenen Methoden zur Lösung eines Systems linearen Gleichungen mit reellen Koeffizienten. III,'' Akad. Wetensch., Amsterdam, Proc., v. 50, 1947, p. 1285-1295 = Indagationes Math., v. 9, 1947, p. 611-621.
  • [4] Lamberto Cesari, ``Sulla risoluzioni dei sistemi di equazioni lineari per approssimazioni successive,'' Reale Accad. dei Lincei, Classe scienze fis., mat., natur., Rendic., v. 25, s. 6a, 1937, p. 422-128.
  • [5] R. Dedekind, ``Gauss in seiner Vorlesung über die Methode der kleinsten Quadrate,'' Festschrift zur Feier des 150-jährigen Bestehen der königlichen Gesellschaft der Wissenschaften zu Göttingen. Berlin, 1901, p. 45-59.
  • [6] George E. Forsythe & Theodore S. Motzkin, ``Acceleration of the optimum gradient method. Preliminary report,'' [Abstract] Amer. Math. Soc., Bull., v. 57, 1951, p. 304-305.
  • [7] L. Fox, A short account of relaxation methods, Quart. J. Mech. Appl. Math. 1 (1948), 253–280. MR 0029270
  • [8] L. Fox, Escalator methods for latent roots, Quart. J. Mech. Appl. Math. 5 (1952), 178–190. MR 0048912
  • [9] C. F. Gauss, ``Letter to Gerling, 26 December 1823,'' Werke v. 9, p. 278-281. For an annotated translation of Gauss' letter by G. E. Forsythe, see MTAC, v. 5, p. 155-258.
  • [10] C. F. Gauss, ``Letter to Gerling, 19 January 1840,'' Werke v. 9, p. 250-253.
  • [11] Ernst A. Guillemin, Communications Networks. V. 2, New York, 1935, p. 187.
  • [12] C. G. J. Jacobi, ``Ueber eine neue Auflösungsart der bei der Methode der kleinsten Quadrate vorkommenden linearen Gleichungen,'' Astronomische Nachrichten, v. 22, 1845, no. 523, cols. 297-306.
  • [13] L. V. Kantorovič, Functional analysis and applied mathematics, Uspehi Matem. Nauk (N.S.) 3 (1948), no. 6(28), 89–185 (Russian). MR 0027947
  • [14] Joseph Morris, The Escalator Method, New York, 1947, p. 111-112.
  • [15] Th. Motzkin, From among 𝑛 conjugate algebraic integers, 𝑛-1 can be approximately given, Bull. Amer. Math. Soc. 53 (1947), 156–162. MR 0019653, 10.1090/S0002-9904-1947-08772-3
  • [16] John von Neumann and H. H. Goldstine, Numerical inverting of matrices of high order, Bull. Amer. Math. Soc. 53 (1947), 1021–1099. MR 0024235, 10.1090/S0002-9904-1947-08909-6
  • [17] Ludwig Seidel, ``Ueber ein Verfahren, die Gleichungen, auf welche die Methode der kleinsten Quadrate führt, sowie lineäre Gleichungen überhaupt, durch successive Annäherung aufzulösen,'' Akad. Wiss., Munich, mat.-nat. Abt., Abhandlungen, v. 11, no. 3, 1874, p. 81-108.
  • [18] John Todd, The condition of a certain matrix, Proc. Cambridge Philos. Soc. 46 (1950), 116–118. MR 0033192
  • [19] Ledyard R. Tucker, The determination of successive principal components without computation of tables of residual correlation coefficients, Psychometrika 9 (1944), 149–153. MR 0010663
  • [20] Alexander Weinstein, Separation theorems for the eigenvalues of partial differential equations, Reissner Anniversary Volume, Contributions to Applied Mechanics, J. W. Edwards, Ann Arbor, Michigan, 1948, pp. 404–414. MR 0029465
  • [21] E. T. Whittaker & G. N. Watson, A Course of Modern Analysis. American edition, New York, 1943, p. 547.
  • [22] R. Zurmühl, Matrizen. Eine Darstellung für Ingenieure. Berlin, 1949, p. 280-282.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65.0X

Retrieve articles in all journals with MSC: 65.0X


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1952-0048162-0
Article copyright: © Copyright 1952 American Mathematical Society